Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 3, 2017, 2:31 AM MDT for Eddy County, New Mexico. It took effect at Apr 4, 2017, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 3, 2017, 2:31 AM MDT (08:31 UTC)
- In effect from
- Apr 4, 2017, 6:00 AM MDT
- Expired
- Apr 3, 2017, 2:02 PM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133 WWUS74 KMAF 030831 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 331 AM CDT Mon Apr 3 2017 ...High Wind Watch Tuesday for Guadalupe Mountains... .The approach of a strong upper level trough and strong upper winds associated with it may result in high wind conditions across the Guadalupe Mountains Tuesday. Very windy conditions will also be possible Tuesday for the adjacent plains. NMZ027-TXZ258-032215- /O.NEW.KMAF.HW.A.0017.170404T1200Z-170405T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 231 AM MDT Mon Apr 3 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... The National Weather Service in Midland/Odessa has issued a High Wind Watch, which is in effect from Tuesday morning through Tuesday afternoon. * TIMING...Tuesday. * WINDS...West to southwest 35 to 50 mph with gusts to 75 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
321 WWUS74 KMAF 032002 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 302 PM CDT Mon Apr 3 2017 ...HIGH WIND WARNING IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR THE EDDY COUNTY PLAINS, NORTHERN LEA COUNTY, VAN HORN AND THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND THE UPPER TRANS PECOS, DAVIS AND APACHE MOUNTAINS, AND MARFA PLATEAU... ...WIND ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR MOST OF LEA COUNTY, THE WESTERN LOW ROLLING PLAINS, MOST OF THE PERMIAN BASIN, THE STOCKTON PLATEAU, PRESIDIO VALLEY, AND BIG BEND AREA... .A strong, upper level storm system will pass to the north of the region on Tuesday. As a result, strong winds are expected from the Guadalupe Mountains southeast to the Davis and Apache Mountains, and on the adjacent plains. Windy conditions are also anticipated further east. These winds should diminish Tuesday evening as the storm system exits the region. NMZ027-TXZ258-041200- /O.UPG.KMAF.HW.A.0017.170404T1200Z-170405T0000Z/ /O.NEW.KMAF.HW.W.0019.170404T0700Z-170405T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 202 PM MDT Mon Apr 3 2017 ...HIGH WIND WARNING IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT... * TIMING...From 1 AM Tuesday to midnight MDT Tuesday night. * WINDS...West 40 to 60 mph with gusts to around 80 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-TXZ057-058-074-080-041200- /O.NEW.KMAF.HW.W.0019.170404T0900Z-170405T0200Z/ Eddy County Plains-Northern Lea County- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 302 PM CDT Mon Apr 3 2017 /202 PM MDT Mon Apr 3 2017/ ...HIGH WIND WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * TIMING...From 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...West 35 to 45 mph. Gusts up to 65 mph. * IMPACTS...Strong winds can cause power disruptions, hazards to trailers and high profile vehicles and blowing dust that can reduce visibility suddenly to near zero in areas where plowed fields exist. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ033-034-TXZ045>048-050>053-059>063-067>069-075-079-081-041200- /O.NEW.KMAF.WI.Y.0016.170404T0900Z-170405T0200Z/ Central Lea County-Southern Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-Ector- Midland-Glasscock-Ward-Crane-Upton-Pecos-Presidio Valley- Big Bend Area- Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Fort Stockton, Presidio, Big Bend NP, and Marathon 302 PM CDT Mon Apr 3 2017 /202 PM MDT Mon Apr 3 2017/ ...WIND ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * TIMING...From 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WINDS...West 30 to 40 mph in the mountains...west 25 to 35 mph across the lowlands. Gusts up to 45 mph increasing to 55 mph in the afternoon. * IMPACTS...Drivers of vans, campers, trailers and other high- profile vehicles should be alert to the danger of these winds, especially when driving along north to south roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 2, 11:29 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 2, 11:29 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1229 AM CDT Mon Apr 3 2017 .AVIATION... 06Z TAF issuance. No major aviation concerns for the next 24 hours, VFR conditions are expected to prevail at all terminals. Light S-SW winds at most locations tonight will veer to the west and increase by mid to late morning. Gusts will persist through the afternoon then diminish around sunset. A small area of fog is developing north of MAF and east of HOB. Don't think either of these sites will see low vis but if they do it will be brief and will amend later if needed. && PREV DISCUSSION... /issued 209 PM CDT Sun Apr 2 2017/ DISCUSSION... An upper low over west Texas this afternoon will continue eastward tonight taking precipitation and cloud cover with it. Will still carry a low chance of rain over the eastern zones this evening, but rain chances will be scarce through the next 7 days thereafter. Westerly low level flow will probably prevent much fog from developing Monday morning while low temperatures drop near normal levels. Temperatures will rebound above normal Monday afternoon under the influence of westerly flow aloft, and at the surface. Would be concerned about near critical fire weather conditions Monday afternoon, but winds and RHs will be marginal, and the rainfall we received will likely render the concerns moot. However, the next upper shortwave trough will deepen rapidly through the Four Corners region by Tuesday morning which will set the stage for a warm, windy, likely fire weather day Tuesday. Will mention the potential for high winds and critical fire weather conditions in the Hazardous weather Outlook for now, especially since models have vacillated lately on the amplitude of the ua trough. As far as precipitation is concerned, will leave only a slight chance of showers and thunderstorms over southeastern New Mexico Tuesday, if that, for now. A cold front will drop south through the region Tuesday night in the wake of the fast moving short ua trough, which could add to fire weather concerns with the abrupt wind shift from west to north behind the front, and the expected wind speeds prior to, and after, frontal passage. It will be cooler Wednesday, but just how much remains to be seen as models are offering quite the range for highs. Either way, it does appear fire weather concerns will not be as pronounced. Aside from a weak southern shortwave trough moving over the region Thursday night, upper ridging or weak westerly flow loft will prevail, portending temperatures well above normal for the rest of the extended. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 53 77 41 67 / 0 0 0 0 Carlsbad 50 75 41 68 / 0 10 0 0 Dryden 56 85 52 72 / 0 0 0 0 Fort Stockton 53 81 45 68 / 0 0 0 0 Guadalupe Pass 47 64 37 62 / 0 0 0 0 Hobbs 47 70 38 65 / 0 10 0 0 Marfa 39 73 35 67 / 0 0 0 0 Midland Intl Airport 54 78 41 67 / 0 0 0 0 Odessa 54 78 42 67 / 0 0 0 0 Wink 51 79 40 69 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/72/27
Hazardous weather outlook, Apr 3, 2:17 AM MDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 317 AM CDT Mon Apr 3 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 317 AM CDT Mon Apr 3 2017 /217 AM MDT Mon Apr 3 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds could affect Southeast New Mexico and West Texas on Tuesday. Critical fire weather conditions may be possible Tuesday afternoon into Tuesday evening especially for Southeast New Mexico and portions of West Texas, where drier fuels may be more readily available. A Fire Weather Watch is now in effect for these areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:48 AM MDT | Fire Weather Watch | MAF | 11 hr | |
| Apr 3, 1:44 PM MDT | Red Flag Warning | MAF | 30 hr | |
| Apr 3, 2:02 PM MDT | High Wind Warning | MAF | Eddy, Lea | 34 hr |
| Apr 3, 2:02 PM MDT | Wind Advisory | MAF | Lea | 30 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.